Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 131, NWS Pueblo, CO

August 11, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 1998, 1:58 PM MDT for El Paso County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 1998, 1:58 PM MDT (19:58 UTC)
Expired
Aug 11, 1998, 2:55 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:25 PM MDTHail 0.75Ramah, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS1 KPUB 111959 RRA
SVRPUB
COC041-112055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT TUE AUG 11 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 255 PM MDT

* AT 156 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE SOUTH OF RAMAH
  OR 44 MILES NORTHEAST OF COLORADO SPRINGS MOVING SOUTHWEST AT 10
  MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG AND JUST SOUTH OF RAMAH
THROUGH 225 PM AND ALONG HIGHWAY 24 BETWEEN RAMAH AND CALHAN
THROUGH 250 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:45 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 11, 12:45 PM MDT, 1 hour 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1245 PM MDT TUE AUG 11 1998

PRECIPITATION CHANCE IS THE FORECAST CHALLENGE FOR TONIGHT.  SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER AND NEAR THE MTNS THIS AFTERNOON IN
MOIST ATMOSPHERE WITH PRECIPITABLE WATER READING ABOUT 130 PERCENT OF
NORMAL.  HARD TO FIND ANY DETECTABLE FEATURES ALOFT TO SUSTAIN OR FOCUS
CONVECTION SO WILL NEED TO BROADBRUSH POPS FOR TONIGHT MAINLY DURING
THE EVENING.  VORT MAX OVER WRN SD PROGGED TO MOVE SLOWLY SEWD TONIGHT
AND SHOULD HAVE MOST INFLUENCE TO THE NE OF OUR CWFA BUT COULD SPARK
A FEW LATE NIGHT STORMS OVER OUR ERN ZONES.  WITH WEAK AND DISORGANIZED
FLOW ALOFT AND HIGH PRECIPITABLE WATER VALUES...SOME STORMS TONIGHT WILL
PRODUCE LOCALLY HEAVY RAINFALL BUT THESE AREAS ARE TOUGH TO PINPOINT.
SEVERE THUNDERSTORM THREAT APPEARS LOW TODAY AS DAYTIME HEATING HAS BEEN
SLOW TO DEVELOP AND INSTABILITY SHOULD REMAIN LOW TO MODERATE.  SR

In the hours before

Special weather statement, Aug 11, 10:25 AM MDT, 3 hours 33 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1025 AM MDT TUE AUG 11 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY.  DAYTIME HEATING OVER
THE VARIED TERRAIN WILL HELP TO GENERATE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING.

A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND
FOOTHILLS.
WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO
THE POTENTIAL FOR LOCALIZED HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATIONS OF THE EASTERN
PLAINS THIS AFTERNOON OR EVENING.
Special weather statement, Aug 11, 10:25 AM MDT, 3 hours 33 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1025 AM MDT TUE AUG 11 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY.  DAYTIME HEATING OVER
THE VARIED TERRAIN WILL HELP TO GENERATE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING.

A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND
FOOTHILLS.
WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO
THE POTENTIAL FOR LOCALIZED HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATIONS OF THE EASTERN
PLAINS THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:58 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Aug 11, 4:00 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.